Concomitant Substance Use Increases the Toxic Effect of Bonsai: A Prospective Study Toxic Effect of Bonsai

Main Article Content

İnan Beydilli
Murat DUYAN
Fevzi Yılmaz
Arslan ED
İlhan Korkmaz
Mehmet Akçimen
Mustafa Keşaplı
Arefe İmak
Umut Cengiz Çakır
Cemil Kavalcı
Ertan Ararat
Hamit Ellidağ

Keywords

Substance abuse, Bonsai, Toxic effect

Abstract

Objective: In this study, we aimed to contribute to the literature by evaluating bonsai and additional drugs.


Materials and Methods: This prospective study was conducted on 217 patients who admitted to the emergency department (ED) with bonsai intake between December 20, 2014 and January 1, 2016, according to the patient history obtained from the patients. While 168 patients with negative urinary metabolites results were excluded from the study, 49 patients with positive urinary metabolites were included in the study. Patients were divided into two groups. The first group consisted of patients with only bonsai intake and the second group consisted of patients with bonsai and concomitant drug intake. The groups were compared in terms of symptoms, findings, blood gas values, duration of the symptoms, discharge time, hospitalization, and mortality rate. Data were analyzed using the Chi-square, the Fisher's exacttest, the Student t-test, and the Mann-Whitney U test. Data were evaluated at the 95% confidence interval. P<0.05 was considered statistically significant.


Results: The mean age of 49 patients included in the study was 26.7±8.9 years and 91.8% (n=45) of the patients were male. Concomittant drug intake was identified in 69.4% of patients. Concomitant drug use was as follows: cocaine (20.4%, n=10), amphetamines (14.3%, n=7), methamphetamines (8,2%, n=4,) tetrahydrocannabinol (32.7%, n=16), opiates (18.4%, n=9) and alcohol (30.6%, n=15). On admission, Glasgow Coma Score (GCS) of the bonsai with additional substance group was significantly higher (p=0,003). The most common symptom was palpitations (tachycardia) (75.5%, n=37). There were no patients hospitalized in Only Bonsai group (p=0,020). The median time to remission of symptoms and median follow-up time of the patients in the emergency room were 3 hours and 6 hours, respectively. Remission time of the symptoms and hospitalization rates were higher in patients with concomittant drug intake (p <0.05)


Conclusion: While the bonsai intake alone is not considered mortal to the patients and most of them can be discharged from the ED after signs and symptoms disappear, concomitant drug use can increase the toxic effects of bonsai intake. That is why follow-up of patients taking concomitant drug and the treatment process should be carried out more carefully.

a

Downloads

Download data is not yet available.

Metrics

Metrics Loading ...
Abstract 18 |

References

1. Küçük E, Küçük İ, Kirazaldı YY. A new threat in the emergency department: Synthetic cannabinoids (Bonzai, Jameika). Genel Tıp Derg. 2015;25:18-22.
2. Yeniocak S. Perfusion Index Analysis in Patients Presenting to the Emergency Department Due to Synthetic Cannabinoid Use. Medicina. 2019; 55(12): 752
3. Artunç S, Doğan KH, Demirci Ş. Uyuşturucu maddelerde yeni trend: Sentetik kannabinoidler. Adli Tıp Bülten. 2014; 19(3): 198-203.
4. Doğan H, Özüçelik DN, Açıksarı K, Avcı A, Yazıcıoğlu M,Çelikmen MF, et al. New synthetic cannabinoid intoxications in emergency department. Anatolian Journal of Psychiatry. 2016; 17:18-25.
5. Aoun EG, Christopher PP, Ingraham JW. Emerging drugs of abuse clinical and legal considerations. R I Med J. 2014;97:41-5.
6. Hudson S, Ramsey J, King L, Timbers S, Maynard S, Dargan PI, Wood DM. Use of high-resolution accurate mass spectrometry to detect reported and previously unreported cannabinomimetics in "herbal high" products. J Anal Toxicol. 2010;34(5):252-60.
7. Atik SU, Dedeoğlu R, Varol F, Çam H, Eroğlu AG, Saltık L. Cardiovascular side effects related with use of synthetic cannabinoids “bonzai”: Two case reports. Turk Pediatri Ars. 2015; 50(1): 61–4.
8. Gurdal F,Asirdizer M,Aker RG, Korkut S, Gocer Y, Kucukibrahimoglu EE, Ince CH. Review of detection frequency and type of synthetic cannabinoids in herbal compounds analyzed by Istanbul Narcotic Department of the Council of Forensic Medicine, Turkey. J Forensic Leg Med. 2013;20:667-72.
9. Freeman MJ, Rose DZ, Myers MA, Gooch CL, Bozeman AC, Burgin WS. Ischemic stroke after use of the synthetic marijuana “spice”. Neurology. 2013;81:2090–3.
10. de Havenon A, Chin B, Thomas KC, Afra P. The secret “spice”: an undetec table toxic cause of seizure. Neuro Hospitalist. 2011;1(4):182–6.
11. Thornton SL, Wood C, Friesen MW, Gerona RR. Synthetic cannabinoid use associated with acute kidney injury.Clin Toxicol. 2013;51:189–90.
12. McKeever RG, Vearrier D, Jacobs D, LaSala G, Okaneku J, Greenberg MI. K2-not the spice of life; synthetic cannabinoids and ST elevation myocardial infarction: a case report. J Med Toxicol. 2015;11(1): 129-31.
13. Mir A, Obafemi A, Young A, Kane C. Myocardial infarction associated with use of the synthetic cannabinoid K2. Pediatrics.2011;128:e1622–27.
14. Bozkurt M, Umut G, Evren C, Karabulut V. Sentetik kannabinoid kullanımı nedeniyle polikliniğe başvuran hastaların klinik özellikleri ve laboratuvar sonuçları. Düşünen Adam Psikiyatri ve Nörolojik Bilimler Dergisi. 2014; 27: 328-34.
15. Drug Offences: Sentencıng And Other Outcomes European Monitoring Centre for Drugs and Drug Addiction Annual report 2009: the state of the drugs problem in Europe Embargo: 10:00 CET — 05.11.2009
16. Heyman RB, Anglin TM, Copperman SM, et al. American Academy of Pediatrics. Committee on Substance Abuse. Marijuana: A continuing concern for pediatricians. Pediatrics. 1999;104:982-5.
17. Yalçın M, Tunalı N, Yıldız H, Oğuz A, Gültekin BK. Sociodemographic and clinical characteristics of synthetic cannabinoid users in a large psychiatric emergency department in Turkey. J Addict Dis. 2018;37(3-4):259-67.
18. Barratt MJ, Cakic V, Lenton S. Patterns of syntheticcannabinoiduse in Australia. Drug Alcohol Rev. 2013;32:141-6.
19. Yılmaz K, Yalçın M, Çakmakcı H, Bektemür G, Memet Taşkın Egici TM, Leblebici Y. Emergency Service Bonzai of Patients Presenting With Use Socio-Demographic Characteristics Evaluated Retrospectively. JAREN. 2015;1(2):80-5.
20. Johnston LD, O’Malley PM, Miech RA, Bachman JG, Schulenberg JE. 2014 Overview the Sponsored by The National Institute on Drug Abuse at The National Institutes of Health Key Findings on Adolescent Drug Use (1974-2014).
21. Evren C, Bozkurt M. Sentetik Kannabinoidler: Son Yılların Krizi. Düşünen Adam. 2013;26:1-11.
22. Vardakou I, Pistos C, Spiliopoulou CH. Spice drugs as a new trend: Mode of action, identification and legislation. Toxicol Lett. 2010; 197:157-62.
23. Forrester MB. Adolescent synthetic cannabinoid exposures reported to Texas poison centers. Pediatr Emerg Care. 2012;28:985-9.
24. Gebremedhin D, Lange AR, Campbell WB, Hillard CJ, Harder DR. Cannabinoid CB1 receptor of cat cerebral arterial muscle function stoinhibit L-type Ca2+ channel current. Am J Physiol. 1999;276(6 Pt 2):H2085-93.
25. Kalyancu ÖA, Ünlü B, Taştan U. A Dangerous Game That May Harm Kids and Teens: A Review on Synthetic Cannabinoids (Bonzai). 2014; 15(3). online makale http://www.bagimlilikdergisi.net/tr/dergi/194/genclerin-tehlikeli-oyunu-sentetik-kannabinoidler-bonzai-uzerine-bir-gozden-gecirme-a-dangerous-game-that-may-harm-kids-and-teens-a-review-on-synthetic-cannabinoids-bonzai son erişim tarihi: 12.05.2020.
26. Hoyte CO, Jacob J, Monte AA, Al-Jumaan M, Bronstein AC, Heard KJ. A characterization of synthetic cannabinoid exposures reported to the National Poison Data System in 2010. Ann Emerg Med. 2012; 60:435-8.
27. Monte AA, Bronstein AC, Cao DJ, Heard KJ , Hoppe JA , Hoyte CO, et al. An out break of exposureto a novel synthetic cannabinoid. N Engl J Med. 2014;370:389-90.

DB Error: Unknown column 'Array' in 'where clause'